Mississippi, 2017

Flash Flood and Hail in Mississippi, April 22, 2017

April 22, 2017 · NWS JAN · 15 events in 9 counties and zones

Showers and thunderstorms developed ahead of an approaching cold front. Some of these storms produced damaging wind gusts, hail, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$294,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed ahead of an approaching cold front. Some of these storms produced damaging wind gusts, hail, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 22, 12:01 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 22, 12:01 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
101 PM CDT Sat Apr 22 2017

...SEVERE STORMS POSSIBLE THIS AFTERNOON...

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
The primary concerns for aviation interests will be any +TSRA
along/ahead of the cold front pushing across the forecast area
this afternoon/early evening, followed by IFR category post-
frontal stratus for tonight into Sunday morning along with gusty
northwest surface winds. Expect ceilings to improve gradually
Sunday, reaching MVFR category at all sites after 15 UTC and
perhaps up to VFR category late Sunday. /EC/

&&

.DISCUSSION...

Not much has changed with thinking concerning the severe weather
potential for this afternoon. We still expect storms with the
potential for severe wind gusts/hail to develop ahead of a cold
front over Central MS. Latest analyses indicate the cold front is
approaching northwest portions of the ArkLaMiss with winds having
shifted at El Dorado and Pine Bluff, AR. In the preceding
airmass, low-mid level flow has a large westerly component in
association with the low-amplitude shortwave trough, and
effective deep layer shear is more pronounced north of the
ArkLaMiss. Mid level lapse rates ~ 6.5 C/km and moist boundary
layer conditions with surface dewpoints near 70 F are supporting
surface-based CAPE > 1500 j/kg over NE LA/SW MS.

As daytime heating continues, expect storms to increase in
coverage/intensity per recent CAM guidance, and marginal deep
layer shear ~ 35 kt should be just enough to provide some storm
organization and supercell potential, although recent HRRR output
is somewhat scattered/disorganized with deep convection. Deep
layer moisture convergence/frontal ascent combined with optimal
afternoon timing should support a window of opportunity for storms
to pulse up to severe limits and will keep the severe threat
going in the HWO/Graphics. The main concerns continue to be for
damaging wind gusts and hail up to quarter size. Given 0-1 km
shear < 20 kt and 0-3 km shear < 25kt, tornado potential is very
limited for both discrete and any potentially organized
convection. Per drier/capped airmass indicated by morning LIX
raob, it is questionable how far south the more vigorous storms
will make it as they move away from more favorable ascent, so the
most intense storms may stay north of the Hwy 84 corridor.

Forecast elements are generally unchanged for today, but did lower
high temperatures a bit due to greater cloud cover. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       81  51  64  47 /  73  49   9   0
Meridian      84  54  64  46 /  58  66  14   0
Vicksburg     80  51  65  47 /  69  26   7   0
Hattiesburg   86  55  68  47 /  44  57  12   0
Natchez       82  51  64  46 /  61  41   6   0
Greenville    75  51  65  48 /  36  11   7   0
Greenwood     77  50  65  46 /  56  19   8   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Apr 22, 3:03 AM CST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
403 AM CDT Sat Apr 22 2017

ARZ074-075-LAZ007-MSZ018-019-034-230915-
Ashley-Chicot-Morehouse-Bolivar-Sunflower-Washington-
403 AM CDT Sat Apr 22 2017

This hazardous weather outlook is for portions of the ArkLaMiss
Delta.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through 8 AM

Isolated severe storms capable of producing damaging wind gusts
are possible early this morning. Additional thunderstorms are
possible later today, but the greatest threat for severe weather
will be south and east of the area.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region early this
morning through today.

LAZ016-024>026-MSZ025>030-032-033-035>038-040>045-047>050-053-054-
059>061-230915-
Madison LA-Catahoula-Tensas-Concordia-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-
Winston-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Warren-
Hinds-Rankin-Scott-Claiborne-Copiah-Jefferson-Adams-Franklin MS-
403 AM CDT Sat Apr 22 2017

This hazardous weather outlook is for portions of northeast
Louisiana and central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...This afternoon

Severe storms capable of producing damaging wind gusts and hail to
the size of quarters are possible this afternoon.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ031-039-046-051-052-055>058-062>066-072-073-230915-
Lowndes-Noxubee-Kemper-Newton-Lauderdale-Simpson-Smith-Jasper-
Clarke-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-
Lamar-
403 AM CDT Sat Apr 22 2017

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi,
south central Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...This afternoon through early this evening

Severe storms capable of producing damaging wind gusts and hail to
the size of quarters are possible early this afternoon through
early this evening.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

LAZ008-009-015-023-230915-
West Carroll-East Carroll-Richland-Franklin LA-
403 AM CDT Sat Apr 22 2017

This hazardous weather outlook is for portions of northeast
Louisiana.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Early this afternoon

Isolated severe storms capable of producing damaging wind gusts
and hail to the size of quarters are possible this afternoon.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ074-230915-
Forrest-
403 AM CDT Sat Apr 22 2017

This hazardous weather outlook is for portions of southeast
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Early this evening

Isolated severe storms capable of producing damaging wind gusts
and hail to the size of quarters are possible early this
evening.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

DL

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Apr 22, 1:37 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
237 PM CDT SAT APR 22 2017

MSZ035-036-041-042-222000-
Sharkey MS-Humphreys MS-Yazoo MS-Holmes MS-
237 PM CDT SAT APR 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HOLMES...
NORTHWESTERN YAZOO...SOUTHERN HUMPHREYS AND NORTHEASTERN SHARKEY
COUNTIES UNTIL 300 PM CDT...

At 237 PM CDT, Meteorologists were tracking a strong thunderstorm
near Midnight, or 14 miles northwest of Yazoo City, moving east at 40
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Yazoo City around 255 PM CDT.

Other locations impacted by this storm include Eden, Silver City and
Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 9078 3316 9064 3315 9014 3278 9036
TIME...MOT...LOC 1937Z 282DEG 36KT 3297 9061

DC

The radar

The Jackson/Brandon,MS radar (KDGX), 85 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Holmes

When
April 22, 2:07 PM CST
Where
Holmes County, 0.69 mi N of Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.040, -90.000

A tree was blown down along Highway 17.

Thunderstorm Wind, Attala

When
April 22, 2:41 PM CST
Where
Attala County, 1.04 mi SE of Mc Adams
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.008, -89.690

A tree was blown down on a power line near the intersection of County Road 4167 and Sallis McAdams Road.

Thunderstorm Wind, Neshoba

When
April 22, 3:40 PM CST
Where
Neshoba County, 1.16 mi E of Mc Donald
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.670, -89.110

A tree was blown down across County Road 347.

Thunderstorm Wind, Neshoba

When
April 22, 3:50 PM CST
Where
Neshoba County, 4.54 mi SW of House
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.593, -89.064

A tree was blown down and blocked the southbound lane of County Road 505. In addition, a powerline was blown down on County Road 509.

Thunderstorm Wind, Madison

When
April 22, 3:57 PM CST
Where
Madison County, 0.69 mi S of Cedar Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.470, -90.180

A tree was blown down along North Livingston Road near the intersection of Lewis Drive.

Hail, Madison

When
April 22, 4:05 PM CST
Where
Madison County, 1.88 mi WSW of Ridgeland
Measured
1 in hail
Reported by
Public
Coordinates
32.420, -90.160

Thunderstorm Wind, Lauderdale

When
April 22, 4:42 PM CST to 4:50 PM CST
Where
Lauderdale County, 1.81 mi NE of Meridian to 2.91 mi W of Topton
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.390, -88.700

A tree was blown down on a house at the intersection of 23rd Avenue and 34th Street. Trees were blown down at the intersection of Poplar Springs Drive and 41st Street. Dozens of trees were blown down and power lines were also downed across Meridian. Trees were down along Briarwood Road near Northeast High School just north of Marion.

Hail, Lauderdale

When
April 22, 5:00 PM CST
Where
Lauderdale County, 1.62 mi NNW of Bonita
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.391, -88.682

Nickel sized hail occurred at Highway 39 North and and 33rd Street.

Flash Flood, Lauderdale

When
April 22, 5:15 PM CST to 8:00 PM CST
Where
Lauderdale County, 1.17 mi E of Meridian to 1.35 mi W of Bonita
Cause
Heavy Rain
Property damage
$180,000
Reported by
Emergency Manager
Coordinates
32.370, -88.700

Street flooding occurred at the intersection of 5th street and 45th Avenue, and at the intersection of Front Street and Highway 45/39. A car was submerged by flood waters at the intersection of 14th Street and and 24th Avenue. There were numerous reports of street flooding in the College Park and Highway 19 area. There was also street flooding on 5th Street in front of Metro Ambulance. The basement of an apartment was flooded.

Thunderstorm Wind, Lauderdale

When
April 22, 5:20 PM CST
Where
Lauderdale County, 1.5 mi SSE of Vimville
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.310, -88.560

Numerous trees were blown down across southeast Lauderdale County.

Thunderstorm Wind, Clarke

When
April 22, 5:30 PM CST to 5:32 PM CST
Where
Clarke County, 0.91 mi SE of Middleton to 2.38 mi SSE of Middleton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.160, -88.610

A few trees were blown down along Highway 514. A tree was down on County Road 451.

Thunderstorm Wind, Smith

When
April 22, 5:53 PM CST to 5:58 PM CST
Where
Smith County, 0.69 mi S of Sylvarena to 2.72 mi SE of Sylvarena
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.010, -89.380

Trees were blown down in Sylvarena along with another tree down across Highway 18 just to the southeast of Sylvarena.

Thunderstorm Wind, Jones

When
April 22, 7:29 PM CST
Where
Jones County, 3.82 mi SW of Lanham
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.538, -89.142

Trees and power lines were blown down across Highway 29 in the Johnson Community.

Thunderstorm Wind, Lamar

When
April 22, 7:45 PM CST
Where
Lamar County, 1.62 mi SSW of Oak Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.260, -89.434

A tree was blown down on South Mill Creek Road.

Thunderstorm Wind, Lamar

When
April 22, 7:55 PM CST
Where
Lamar County, 2.83 mi NNE of Baxterville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.120, -89.590

A tree was blown down on Tatum Salt Dome Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687230, 687231, 687232, 691668, 687234, 687235, 687749, 687237, 687752, 687750, 687244, 687238, 687242, 687243, 691674.